Why Is My Dog Shaking?

Image for Why Is My Dog Shaking?

Why is Your Dog Shaking?

Shaking is a symptom many veterinarians fail to explain early on.

The scenario usually goes as follows.

You are bummed out over your dog’s diagnosis of Cushing’s disease is normal and expected.

You consider natural treatments, diet, and pharmaceutical drugs.

It’s even crossed your mind to leave your best friend untreated.

In other words, let nature takes its course!

But, you know that leaving your best friend to fend for herself is preposterous.

And, and even though your veterinarian has discussed all the treatment options, life expectancy, and, most importantly, prognosis, you still don’t know what to do. 

You are stuck!

However, you trust your veterinarian and decide to follow her advice no matter what the cost.

So, you start the medicine Trilostane.

The first few days are great.

Your dog is normal again.

The peeing and drinking are gone.

Everything is great, you think.

Yay! Buffy is normal again!

You are happy!

But on the tenth day of treatment, you notice Buffy is not acting like her happy self.

You notice she is not eating like she did the day before.

But, you blew that off thinking that maybe she was just adjusting to the new medicine.

Now, though, she is shaking, trembling and so weak that she can’t get up.

Why is my dog shaking?

You begin to question yourself!

“Gosh! Why did I do this to Buffy?”

“Maybe I should have used the herbal medicine the holistic vet suggested?”

You begin to question yourself!

Your mind races with confusion.

You have a queasy feeling in your stomach that something is terribly wrong.

Well, your presumptions are probably correct.

Most likely, your dog, who you were treated with the best of intentions, is now battling iatrogenic Addison’s disease, also known as low cortisol syndrome.

Iatrogenic Addison’s disease is the most common side effect of Cushing’s pharmaceutical drugs.

Damn! Now you have another disease to deal with.

“I didn’t sign up for this!” You think!

Unfortunately, while your dog is being treated with Trilostane or Mitotane for Cushing’s, there is always a risk that the medicine could essentially turn off the adrenal gland.

Turning off the adrenal gland results in too little cortisol production.

Too little cortisol production leads to a myriad of clinical signs including weakness, vomiting, lethargy, shaking, and even total collapse.

The good news is your dog can recover, and often in a short period of time.

You must stop the medicine, possibly administer a steroid like prednisone, and keep your fingers crossed that a full recovery is imminent and, fortunately, it usually is.

First, the medicine must be stopped to allow time for your dog to recover.

Then, treatment is reinitiated at a lower dose and monitored. Sounds pretty simple and generally speaking, it is.

However, the emotional turmoil and expense when side effects occur is surely disheartening and draining, to say the least.

Buffy can and will recover.

Final Thoughts on Cushing’s:

  • Treating a dog for Cushing’s disease is demanding on the pet owner.
  • No one can tell you the exact prognosis.
  • There are definite bumps in the road with traditional treatments.
  • The most common reason owners pursue euthanasia is inappropriate urination.
  • Many dogs with Cushing’s disease respond to treatment.

Powerful Tools for Cushing’s Disease Challenges

There are many quick and easy changes you can make at home to help you give your dog an edge on easing Cushing’s disease challenges.

Get A Phone Consultation with One of Our TCVM Veterinarians

Follow Us :

More Posts

Image for What is TCVM?

What is TCVM?

When I first graduated from veterinary school, I thought I knew it all. I thought I knew everything about animals. Anatomy, physiology, drugs, surgery – learning about